Harvard Medical School Study Indicates Regular Aspirin Use May Increase Senior Fall Risk
Aspirin is an over-the-counter medication to relieve pain, reduces inflammation, and lower temperature. While it is often thought of as a safe medication, recent research by Harvard Medical School indicates that there may be a connection between the regular use of aspirin and an increased risk of falls among seniors. As an adult child of a senior parent, you need to understand the potential side effects of prescription and over-the-counter medications your mother or father may be taking.
Recent studies have examined how long-term aspirin use may be related to falls in people 65 years or older. A study published by the Journal of American Geriatrics Society examined the impact of regular use of aspirin on fall risk among seniors. The results suggested that elderly individuals who took two or more doses per week were significantly more likely to suffer from falls than those who did not take aspirin regularly.
Reasons for Increased Risk of Falls Among Seniors Who Use Aspirin Regularly
Though it is unclear why the regular use of aspirin increases fall risk among seniors, some theories point to possible side effects, such as dizziness and decreased coordination, that can occur when taking high doses over a long period. Another theory involves changes to blood flow within the brain due to changes in platelet aggregation—a process involved in clotting—which could lead to reduced cognitive function and balance impairments resulting in higher fall rates.
Discuss Aspirin and Fall Risks for Seniors With a Doctor
It is important for seniors taking daily aspirin regimens to discuss their fall risks with their doctor before making any significant changes. Depending on a person’s medical history and individual health needs, doctors may suggest altering their dosage or switching medications altogether if they feel it necessary due to age-related factors, such as reduced vision, impaired mobility, or low muscle mass. Additionally, seniors should consider incorporating physical activity into their daily routines and following safety procedures such as installing grab bars near bathtubs and shower stalls and wearing supportive shoes indoors or when out walking to reduce their chances of falling or slipping on slick surfaces outdoors.
Other Potential Aspirin-Related Health Risks for Seniors
- Bleeding risk: Aspirin works to reduce blood clot formation, but this same effect may increase the risk of bleeding in certain individuals. Seniors should discuss their specific risk factors with their doctor, who may recommend avoiding aspirin or other blood-thinning medications.
- Gastrointestinal complications: Aspirin has been found to cause gastrointestinal complications such as upset stomach, nausea, and heartburn. These symptoms may lead to further complications such as ulcers, bleeding in the digestive tract, or perforation of the stomach lining. Seniors should monitor any symptoms they experience while taking aspirin and promptly report them to their doctor if they persist or worsen.
- Reduced kidney function: Those with existing renal problems or impaired renal function should avoid aspirin, as high doses of the drug have been linked to reduced kidney function over time. Additionally, those with mild kidney issues should consult their doctor before starting any aspirin regimen to identify potential risks and benefits tailored specifically to them.
- Interactions with other drugs: People over 65 take more prescription drugs than any other age group, which increases the chance of interactions between medications; some of these interactions may be serious when combined with aspirin’s anti-clotting properties. To reduce the risk of adverse reactions, seniors should inform all doctors prescribing medications about all current prescriptions and any over-the-counter medications taken regularly, including daily use of aspirin.
- Allergic reactions: While rare, some seniors may experience allergic reactions when taking aspirin, including hives and difficulty breathing; these reactions require immediate medical attention and discontinuation of medication use if suspected to prevent serious health complications from arising due to anaphylaxis or other severe allergic reaction causing swelling in face and airways that can lead to shock or even death (if left untreated).
Possible Aspirin Alternatives for Your Senior Mother or Father
Many different aspirin alternatives are available to seniors with adverse reactions to aspirin, including a heightened risk of falling. Three of the most widely used aspirin alternatives are:
- Naproxen sodium
- Acetaminophen (Tylenol): Acetaminophen is an effective pain reliever and fever reducer. It does not have anti-inflammatory properties like aspirin, so it may not be suitable for certain conditions. However, acetaminophen is generally considered safe for seniors as long as it is taken according to instructions and only when necessary. Taking too much acetaminophen can lead to liver damage, so it’s important to avoid taking more than the recommended dose or taking it too frequently.
- Ibuprofen (Advil): Ibuprofen is a pain reliever and an anti-inflammatory medication. It blocks certain hormones that cause inflammation and pain in the body. While ibuprofen is relatively safe for most people to take in small doses, seniors should be cautious of its side effects and potential interactions with other medications they may take before using it regularly.
- Naproxen sodium (Aleve): Like ibuprofen, naproxen sodium is a nonsteroidal anti-inflammatory drug (NSAID) that helps reduce fever and relieve pain and inflammation caused by various conditions, such as arthritis or tendinitis. However, naproxen sodium also has side effects that may be more dangerous for seniors, such as an increased risk of stroke or heart attack if taken over long periods or at high doses. Therefore, discussing potential risks with your doctor before using naproxen sodium as an aspirin alternative is important.
While research suggests an association between regular use of aspirin and increased fall risk for seniors, this does not necessarily mean that all elderly individuals should stay away from it entirely. Rather, physicians should be consulted before any drastic measure is taken to provide guidance tailored specifically to each patient’s needs. With thoughtful consideration and proper safety precautions put into place, however, seniors may still benefit from the potential benefits of taking regular low doses of aspirin without sacrificing too much-added risk associated with accidental falls.